Keywords: meformin overdose, metformin associated lactic acidosis, observation period (PubMed Search)
Metformin is one of the most commonly prescribed oral hypoglycemic agents. Metformin associated lactic acidosis (MALA) is uncommon but potentially life-threatening complication of metformin overdose.
Lactic acidosis occurs due to inhibition of mitochondrial glycerophosphate dehydrogenase, resulting in decreased conversion of lactic acid to pyruvate.
A small retrospective study (using Illinois Poison Center data) attempted to characterize the development of MALA after an acute overdose.
MALA was defined as
40 cases of MALA identified between Jan. 2001 to Dec. 2014
Time to development of MALA (n=30)
Death: 1 (2.5%)
Jillian Theobald, Jamie Schneider, Navneet Cheema & Carol DesLauriers (2019) "Time to development of metformin-associated lactic acidosis," Clinical Toxicology, DOI: 10.1080/15563650.2019.1686514